Indiana, 2003

Hail and Damaging Winds in Indiana, May 4 to 5, 2003

May 4 to 5, 2003 · NWS IND · 3 events in 3 counties and zones

Scattered thunderstorms over Central Indiana in the nighttime hours. Dime to Marble size hail and a few trees were the only damage reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms over Central Indiana in the nighttime hours. Dime to Marble size hail and a few trees were the only damage reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 4, 2:15 PM EST, 6 hours 11 minutes earlier.

Area forecast discussion, May 4, 2:15 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST SUN MAY 04 2003

MAIN WEATHER FOCUS FOR THIS FORECAST WILL BE EXTENT OF SVR WX EVENT
TONIGHT AND MONDAY.

CURRENT ANALYSIS INDICATES DEEPENING LOW PRESSURE SYSTEM OVER
SOUTHERN NE/NORTHERN KS. WMFNT EXTENDED FM NE TO TN. CDFNT EXTENDED
FROM KS SOUTHWEST INTO TX WITH DRYLINE INTO WEST CENTRAL OK. ONGOING
SVR STORMS IN KY, IA AND NE.

MODELS ARE SIMILAR IN SHOWING FIRST WAVE OF ENERGY TRAVERSING FA BY
00Z MON. MAIN DIFFERENCES NOTED WITH STRENGTH AND PLACEMENT OF LOW.
GFS INDICATES A ELONGATED AREA OF LOW PRESSURE AT H7 WHILE THE
MESOETA NOTES A TIGHTER CIRCULATION WITH SLIGHTLY LOWER PRESSURE. H8
AND SURFACE LOW PER GFS WERE ALSO FOUND TO BE A BIT WEAKER AND
SOMEWHAT FURTHER SOUTH AS COMPARED TO MESOETA. WHEN COMPARING MODEL
FORECAST WITH CURRENT WX PIC...MESOETA LOOKS TO HAVE THE BEST GRASP
OF CURRENT SITUATION SO WILL LEAN TOWARD THIS MODEL.

ATMOS WL DESTABILIZE OVER NEXT SEVERAL HOURS. 40KT LL JET BEGINS TO
NOSE INTO WESTERN INDIANA BY 00Z MON. H8 JET OVER FA NEARING 60KTS BY
09Z MON (45KTS PER GFS) WITH 70KTS WINDS ACROSS SOUTHERN FA (50KTS
PER GFS). STRONG LL JET REMAINS THROUGH EARLY MORNING. H2 WINDS ARE
ALSO IMPRESSIVE WITH STREAKS AS HIGH AS 80KTS THROUGH MON AFTERNOON.
BEST DIRECTIONAL SHEAR APPEARS TO OCCUR OVERNIGHT WITH THE SOUTHERLY
LL JET AND WESTERLY UPPER LEVEL FLOW. BY MON MORNING...SPEED SHEAR
REMAINS BUT WINDS TAKE ON A MORE SOUTHWESTERLY COMPONENT. LIS
REMAIN ABOVE ZERO UNTIL 06Z MON. BY 12Z MON...LIS ARE ALREADY WELL
BELOW 0. BY EARLY MON AFTERNOON LIS DROP TO -12C...PER
MESOETA...ACROSS CENTRAL INDIANA WITH GFS SHOWING -8C. CAPES ALSO
INCREASE OVERNIGHT TO JUST OVER 1000 J/KG AT 12Z MON. BY 18Z
MON...CAPES ARE OVER 3000 J/KG ACROSS CENTRAL INDIANA WITH JUST OVER
2000 J/KG ACROSS WEST CENTRAL INDIANA. LAPSE RATES ARE ALSO STEEP
WITH 8 C/KM BY 12Z MON.

LATE AFTERNOON INTO THE OVERNIGHT HOURS...INCREASE IN MOISTURE AND
IMPRESSIVE UPWARD MOTION SHOULD RESULT IN THUNDERSTORMS. SOME SHOULD
REACH SVR LIMITS WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES. THERE IS AN ADDITIONAL POSSIBILITY OF VERY
HEAVY RAIN WITH PRECIP WATER VALUES OVER 1.5 IN. PLAN ON WORDING
ZONES ACCORDINGLY.

MAIN CONCERN WITH CONVECTIVE INITIATION MON AFTERNOON WILL BE LACK OF
MOISTURE. BEST MOISTURE MOVES EAST OVERNIGHT AS LOW APPROACHES. DRY
SLOT APPEARS LIKELY ACROSS CENTRAL INDIANA. ANOTHER FACTOR WL BE
CONVECTION TO OUR SOUTH. STORMS COULD INGEST ANY ADDITIONAL MOISTURE
AS IT TRIES TO MOVE NORTH. STILL THINK WITH IMPRESSIVE UPWARD
MOTION AND INSTABILITY...A SUPERCELL OR TWO IS NOT OUT OF THE
QUESTION. IF CONVECTION CAN GET GOING...COULD SEE STORMS CAPABLE OF
LARGE HAIL...DAMAGING WINDS AND TORNADOES.

A BLEND OF MET/MAV/FWC WL BE SUFFICIENT FOR OVERNIGHT. DEWPOINTS
LOOK TO INCREASE AND TEMPS SHOULD BE ON THE MILD SIDE. WL GO CLOSER
TO MET GUIDANCE TOMORROW. MAV AND FWC SEEM A LITTLE COOL GIVEN THE
DRY SLOT EXPECTED. SHOULD SEE SOME BREAKS IN THE CLOUDS AND WARMING
TEMPS. WL RETURN TO A BLEND OF GUIDANCE THEREAFTER.

.IND...NONE.

BIELINSKI
Hazardous weather outlook, May 4, 2:44 PM EST, 5 hours 42 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
244 PM EST SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR OVER CENTRAL INDIANA TONIGHT. SOME OF THESE
STORMS COULD BE SEVERE WITH THE PRIMARY THREATS BEING LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL. AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT. SEVERE
STORMS CONTAINING LARGE HAIL...AND DAMAGING WINDS AND TORNADOES WILL
BE POSSIBLE MONDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL BE
POSSIBLE YET TUESDAY...AND AGAIN FRIDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND AGAIN MONDAY AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Vigo

When
May 4, 8:26 PM EST
Where
Vigo County, 2 mi N of Terre Haute
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.500, -87.400

Thunderstorm Wind, Howard

When
May 4, 10:15 PM EST
Where
Howard County, 6 mi W of Kokomo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -86.250

Thunderstorm Wind, Lawrence

When
May 5, 12:18 AM EST
Where
Lawrence County, 4 mi S of Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -86.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354494, 5354565, 5354566.